North Carolina, 2007

Hail and Damaging Winds in North Carolina, May 9, 2007

May 9, 2007 · NWS RAH · 6 events in 5 counties and zones

Pulse thunderstorms developed during peak afternoon heating as Subtropical Storm Andrea spun pumped warm and moist Atlantic moisture into the Carolinas. A mid-level shear axis associated with Andrea, helped the storms to become better organized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Pulse thunderstorms developed during peak afternoon heating as Subtropical Storm Andrea spun pumped warm and moist Atlantic moisture into the Carolinas. A mid-level shear axis associated with Andrea, helped the storms to become better organized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 1:30 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 9, 1:30 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT WED MAY 9 2007

.SYNOPSIS...SUBTROPICAL STORM ANDREA OFF THE SOUTHEAST COAST WILL
CONTINUE TO DRIFT SLOWLY WESTWARD AND EVENTUALLY SOUTHWESTWARD
TOWARDS NORTHERN FLORIDA THROUGH THURSDAY. ONSHORE FLOW
ASSOCIATED WITH THIS SYSTEM WILL CONTINUE TO BRING HUMID AIR AND A
CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE AREA THROUGH TONIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
SUBTROPICAL STORM ANDREA WAS LOCATED OFF THE SOUTHEAST COAST THIS
AFTERNOON... ABOUT 140 MILES SOUTHEAST OF SAVANNAH GA...MOVING
SLOWLY TO THE WEST AT 3 MPH. A 1022 MB AREA OF HIGH PRESSURE WAS
LOCATED OFF THE NJ COAST...WITH SFC RIDGING EXTENDING SOUTHWEST
THROUGH VA AND WESTERN NC. SAT IMAGERY SHOWS BROKEN/OVERCAST CLOUD
COVER ASSOC/W ONSHORE FLOW AND WEAK ISENTROPIC UPGLIDE ACROSS THE
STATE THIS AFTERNOON. DEWPOINTS HAVE RISEN INTO THE LOWER/MID 60S
ACROSS CENTRAL NC.

CONVECTION THAT DEVELOPED OFFSHORE AND OVER EASTERN NC EARLIER WILL
CONTINUE TO ADVECT WESTWARD INTO PORTIONS OF CENTRAL NC THE
REMAINDER OF THIS AFTERNOON AND EVENING. CONVECTION IS ALSO EXPECTED
TO DEVELOP ACROSS CENTRAL NC AS TEMPS RISE INTO THE MID/UPPER 70S.
BEST CHANCE FOR PRECIP WILL REMAIN IN EASTERN PORTIONS OF THE CWA...
PRIMARILY ALONG AND EAST OF HIGHWAY 1. WILL UP POPS TO LIKELY IN THE
COASTAL PLAIN AND TAPER BACK TO CHANCE TO THE WEST. WILL CONTINUE TO
MENTION FOG DEVELOPING DURING THE OVERNIGHT PERIOD AND LASTING
THROUGH SHORTLY AFTER SUNRISE WITH PLENTY OF BOUNDARY LAYER MOISTURE
AND LIGHT WINDS ACROSS THE AREA.

THROUGH THE DAY THURSDAY...ALTHOUGH FCST SOUNDINGS SHOW SOME
INSTABILITY DURING THE AFTERNOON...BOTH THE 12Z NAM AND GFS SHOW
DIVERGENCE FROM THE SFC THROUGH ROUGHLY 850 MB AS LOW-LEVEL RIDGE
DROPS SOUTH INTO CENTRAL NC. THIS SHOULD HELP INHIBIT CONVECTIVE
DEVELOPMENT DURING THE AFTERNOON ACROSS MUCH OF THE AREA. SHEAR
DECREASES SIGNIFICANTLY BY THU...WITH NO MORE THAN 5-10 KNOTS
THROUGH 500 MB...SO IT WILL BE TOUGH TO ADVECT ANYTHING INTO THE
AREA FROM THE EAST AS IT HAS DURING THE PAST SEVERAL DAYS.
HOWEVER...WILL LEAVE A SLIGHT CHANCE OF A SHOWER OR STORM IN AREAS
ALONG AND EAST OF INTERSTATE 95 WHERE BETTER LOW LEVEL MOISTURE
COMBINED WITH AFTERNOON HEATING MAY ALLOW AN ISOLATED CONVECTIVE
CELL TO DEVELOP. BLEND OF MOS GUIDANCE YIELDS HIGH TEMPS IN THE
LOWER 80S...WHICH SEEMS REASONABLE GIVEN LESS CLOUD COVER EXPECTED
THU AFTERNOON VERSUS WED. -VINCENT

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SUBTROPICAL STORM ANDREA WILL CONTINUE TO MEANDER SLOWLY WSW TOWARDS
THE NORTHERN FL COAST DURING THE SHORT TERM PERIOD...MOST LIKELY
WEAKENING ALONG THE WAY. LATE FRIDAY A NORTHERN STREAM H5 TROF WILL
DROP SOUTHEAST THROUGH THE OHIO VALLEY...REACHING CENTRAL NC BY LATE
SAT MORNING AND EARLY SAT AFTERNOON. A SFC BOUNDARY WILL DROP SOUTH
INTO THE AREA AS WELL...SLOWLY CROSSING THROUGH CENTRAL NC BY SAT
NIGHT. THE COMBINATION OF THE UPPER LEVEL SHORTWAVE AND SFC BOUNDARY
WILL SUPPORT A CHANCE OF SHOWERS AND STORMS BEGINNING FRI AFT/EVE IN
N/NW PORTIONS OF THE CWA...SPREADING SOUTHEAST FRIDAY NIGHT THROUGH
SAT AFT/EVE. BEST CHANCE OF PRECIP WILL BE IN SOUTHEAST PORTIONS OF
THE CWA THROUGHOUT THE DAY SAT WHERE PWAT VALUES ARE EXPECTED TO
BE WELL ABOVE NORMAL...AND SFC DEWPOINTS MAY APPROACH 70F. MOS
GUIDANCE AND THICKNESSES SUPPORT HIGH TEMPS IN THE LOWER/MID 80S
ON FRI...WITH SIMILAR ALTHOUGH SLIGHTLY COOLER HIGH TEMPS ON SAT
WITH MORE CLOUD COVER EXPECTED. -VINCENT

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS THE LONGWAVE TROUGH DEEPENS SOMEWHAT OVER EASTERN CANADA AND INTO
THE NORTHEAST UNITED STATES...HIGH PRESSURE WILL GRADUALLY BUILD
OVER CENTRAL NORTH CAROLINA AND BRING DRIER AIR INTO THE AREA.  HAVE
MAINTAINED A SLIGHT CHANCE OF SHOWERS DURING THE DAY SUNDAY DUE TO
SOME UNCERTAINTY AS TO THE SOUTHWARD PROGRESS OF THE SURFACE FRONT
SATURDAY NIGHT.  EVEN IF THE SURFACE FRONT IS ABLE TO PUSH INTO
SOUTH CAROLINA...AS THE GFS AND CANADIAN IMPLY...THE BETTER CHANCES
FOR ANY LINGERING PRECIPITATION MAY BE IN THE MORNING OR EARLY
AFTERNOON ALONG AND AHEAD OF THE 850MB FRONT THAT WILL BE MOVING
THROUGH CENTRAL NORTH CAROLINA.

HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL BRING DRIER AIR AND
LITTLE OR NO CHANCES FOR SHOWERS SUNDAY NIGHT THROUGH TUESDAY
MORNING.  THE UPPER FLOW GRADUALLY BACKS MORE TO THE WEST LATE
MONDAY INTO EARLY TUESDAY...AND WITH THAT THE APPROACH OF ANOTHER
COLD FRONT FROM THE GREAT LAKES...WHICH COULD BE AS CLOSE AS JUST
NORTH OF THE BORDER IN VIRGINIA BY 00Z WEDNESDAY.  MOISTURE WILL
GRADUALLY INCREASE AS THE SURFACE HIGH MOVES OFF OF THE COAST
RETURNING THE LOW-LEVEL FLOW TO THE SOUTH...AND SURFACE LEE TROUGH
OR...MORE LIKELY...ANY DEEP CONVECTION THAT OCCURS ALONG THE FRONT
JUST TO OUR NORTH MAY POSE A SLIGHT CHANCE OF AFFECTING CENTRAL
NORTH CAROLINA TUESDAY AFTERNOON.  THIS IS MORE APT TO OCCUR NORTH
OF U.S. 64...BUT ON WEDNESDAY WITH THE FRONTAL ZONE VERY CLOSE OR
OVERHEAD...THERE IS CURRENTLY THE HIGHEST CHANCES OF SHOWERS AND
THUNDERSTORMS IN THE LONG-TERM PERIOD.  TEMPERATURES WILL BE WITHIN
A FEW DEGREES OF SEASONAL NORMS...WITH A NOTICEABLE INCREASE IN
HUMIDITY EXPECTED MOVING FROM THE EARLY TO MIDDLE OF THE WORK WEEK
PARTICULARLY OVER THE SANDHILLS AND SOUTHERN COASTAL PLAIN. -DJF

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MOIST EAST TO SOUTHEAST FLOW IS PROVIDING AMPLE LOW LEVEL MOISTURE
RESULTING IN MOSTLY MVFR CEILINGS THROUGH THE AFTERNOON HOURS.
CEILING WILL BOUNCE AROUND BETWEEN 2500-4000 FEET OVER ALL OF
CENTRAL NC THROUGH THIS EVENING. SCATTERED SHOWERS WITH A FEW
ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA WITH THE
HEAVIEST SHOWERS MAINLY FROM RDU EAST TO RWI...GSB AND RZZ.
SHOWERS WILL SLOWLY DISSIPATE THIS EVENING WITH LOSS OF HEATING
HOWEVER LOW CLOUDS WILL MOVE BACK IN BETWEEN 03-05Z DROPPING
CONDITIONS TO IFR ND LIFR ACROSS THE ENTIRE AREA. EXPECT
WIDESPREAD FOG THROUGH THE EARLY MORNING HOURS WITH VISIBILITIES
ONE MILE AND LESS. CONDITIONS WILL IMPROVE TO VFR BY LATE THURSDAY
MORNING WITH SCT050 EXPECTED IN THE AFTERNOON.

AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IMPACTS EXPECTED BEYOND
THE TAF FORECAST PERIOD. -JO

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...DJF
AVIATION...JO
Hazardous weather outlook, May 9, 10:46 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1146 AM EDT WED MAY 9 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1149 AM EDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL NORTH CAROLINA. ISOLATED STORMS MAY BECOME STRONG
TO SEVERE IN THE COASTAL PLAIN AND SAND HILLS ALONG AND EAST OF
HIGHWAY 1...WITH THE PRIMARY THREAT FROM LARGE HAIL AND STRONG
DOWNBURST WINDS. ANY STORMS THAT DEVELOP WILL ALSO HAVE THE
POTENTIAL TO PRODUCE FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...
WITH STRIKES AS FREQUENT AS 2 OR 3 PER MINUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE BRIEF AND ISOLATED NATURE OF ANY STRONG OR SEVERE STORMS
THIS AFTERNOON... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

VINCENT

In the hours before

Special weather statement, May 9, 1:36 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT WED MAY 9 2007

NCZ043-091930-
WILSON-
236 PM EDT WED MAY 9 2007

...STRONG THUNDERSTORM WILL MOVE ACROSS WILSON COUNTY THROUGH 330 PM
EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SARATOGA...OR ABOUT 16 MILES WEST OF FARMVILLE...MOVING NORTHWEST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WILSON...LUCAMA...
NEW HOPE...SIMS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Special weather statement, May 9, 2:14 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT WED MAY 9 2007

NCZ011-092015-
HALIFAX-
314 PM EDT WED MAY 9 2007

...STRONG THUNDERSTORM WILL MOVE NORTHWEST THROUGH HALIFAX COUNTY
THROUGH 415 PM EDT...

AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCOTLAND NECK...OR ABOUT 14 MILES SOUTHWEST OF RICH SQUARE...MOVING
NORTHWEST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ENFIELD AND
LOCATIONS ALONG INTERSTATE 95 BETWEEN GLENVIEW AND ROANOKE RAPIDS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Special weather statement, May 9, 2:39 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT WED MAY 9 2007

NCZ027-092030-
NASH-
339 PM EDT WED MAY 9 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH COUNTY THROUGH 430 PM
EDT...

AT 339 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHEAST OF RED OAK...OR ABOUT 10 MILES NORTH OF ROCKY MOUNT...
MOVING NORTHWEST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RED OAK...AVENTON.

SMALL PEA SIZE HAIL AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS.

JO
Special weather statement, May 9, 2:47 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT WED MAY 9 2007

NCZ008>010-025-026-041-092100-
DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN-
347 PM EDT WED MAY 9 2007

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
WARREN...GRANVILLE...VANCE...FRANKLIN...DURHAM AND WAKE COUNTIES
THROUGH 500 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HALIFAX TO CASTALIA...WENDELL AND
RALEIGH...MOVING NORTHWEST AT 15 MPH. THESE SHOWERS AND
THUNDERSTORMS ARE PRODUCING PERIODS OF HEAVY RAIN AND OCCASIONAL
LIGHTNING.

LOCATION WHICH CAN EXPECT PERIODS OF BRIEF HEAVY RAIN INCLUDE
RALEIGH...KNIGHTDALE...ROLESVILLE...WAKE FOREST...DURHAM...BUNN...
LOUISBURG...FRANKLINTON...CENTERVILLE AND WARRENTON.

BRIEF HEAVY RAIN CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD
DRIVE WITH CAUTION TO AVOID HYDROPLANING.

The radar

The Raleigh/Durham radar (KRAX), 53 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Durham

When
May 9, 4:03 PM EST
Where
Durham County, 0.89 mi NNE of Gorman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.062, -78.814

Hail, Granville

When
May 9, 4:10 PM EST
Where
Granville County, 3.63 mi SW of Butner
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.093, -78.796

Reported near the Durham county line.

Thunderstorm Wind, Granville

When
May 9, 4:14 PM EST
Where
Granville County, 0.89 mi SW of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.311, -78.591

Several windows blown out along with minor roof damage to a business in downtown.

Hail, Person

When
May 9, 4:53 PM EST
Where
Person County, 6 mi SE of Roxboro
Measured
1 in hail
Reported by
Public
Coordinates
36.339, -78.904

Reported in the community of Surl.

Thunderstorm Wind, Chatham

When
May 9, 4:58 PM EST
Where
Chatham County, 0.89 mi SE of Siler City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.721, -79.459

Power lines down on East Raleigh Street.

Hail, Stanly

When
May 9, 7:20 PM EST
Where
Stanly County, 1.49 mi S of New London
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.428, -80.230

Reported at New London High School on Highway 52.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23394, 23395, 23398, 23396, 23399, 23397.